Wednesday, November 14, 2007

Vitamin B-itch

So I had my annual physical last week. Blood pressure is fine for the first time in years (was it because I left the job that was killing me softly or because I gave up caffeine . . . you be the judge), but the doc said my cholesterol was worryingly high.

Nice.

Anyway, he prescribed me Niacin (Vitamin B), a decidedly not over-the-counter dose.

He warned me that I might feel warm and that my face might flush. Luckily, I was meant to take it before going to bed, so I'd likely sleep right through it.

The fuck I did.

Around 2 in the morning, I woke up feeling like I'd just gotten punched in the stomach (apparently when they say "take with food" they mean "take with food, you moron, or you'll be sorry"). After a few minutes of trying to decide whether to puke or call 911, I felt my face start to flush. This wasn't the warm, gentle blush that I was expecting; this was a full-on lobster red, all day in the sun kind of thing. After a few seconds of that, it started to burn. Then my arms, legs, and basically everywhere on my body that I have skin, decided to join in.

What followed was . . . well, suffice it to say that I'm not looking forward to what the literature calls a three or four week adjustment period before the symptoms disappear.

Moral of the story: eat better and exercise or you will want to peel your skin off.

6 comments:

cheapblueguitar said...

I feel your pain. I once had a horrible reaction to Niacin, after lunch at work. I felt like I was having a hot flash and I looked like I had the worst sunburn, all in about two minutes.

Jess said...

Damn. That sucks. I didn't know Niacin could do that, but I guess, as you said, this was some huge dose.

I hope the adjustment period goes quickly. Maybe you won't take 3 or 4 weeks to adjust.

Rainbow Demon said...

Welcome back.

timothyjlambert said...

Just say no.

David said...

Tell us 'nother story, Unca Crash!! {{claps hands}}

End of the Road said...

Been taking niasin for a while. I also have tremendous itching on my legs. Does subside after a few weeks. Also really gives good numbers so it is worth it.